Illinois, 2014

Hail in Illinois, April 29, 2014

April 29, 2014 · NWS LOT · 5 events in 2 counties and zones

Widely scattered thunderstorms developed over northeastern Illinois producing small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Widely scattered thunderstorms developed over northeastern Illinois producing small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 29, 10:25 AM CST, 21 minutes earlier.

Area forecast discussion, Apr 29, 10:25 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1125 AM CDT TUE APR 29 2014

.DISCUSSION...
309 AM CDT

MASSIVE UPPER LOW THAT HAS DOMINATED THE WEATHER THE PAST COUPLE
DAYS WILL CONTINUE TO DO SO FOR SEVERAL MORE DAYS AS A VERY
IMPRESSIVE REX BLOCK AS SET UP WITH A NEARLY 580DM UPPER HIGH OVER
HUDSON BAY. MODELS DO WEAKEN THE UPPER HIGH OVER THE NEXT COUPLE
DAYS WHICH ALLOWS UPPER LOW TO WOBBLE NORTHWARD WHILE SLOWLY FILLING
AND ITS IMPACTS ON THE REGION GRADUALLY LESSENING.

SURFACE LOW OVER SOUTHWEST IOWA EARLY THIS MORNING WILL MOVE
EAST-NORTHEASTWARD TODAY INTO NORTHERN ILLINOIS BY THIS EVENING.
BAROCLINICITY OF THE SYSTEM CONTINUES TO WEAKEN BUT REMNANT WARM
FRONT EXTENDING EAST FROM THE LOW WILL LIFT NORTH ACROSS THE CWA
TODAY AND RESULT IN A WIND SHIFT TO THE SOUTH ACROSS MOST...IF NOT
ALL...OF THE CWA THIS AFTERNOON. IN ADDITION TO WHAT IS LEFT OF THE
WARM FRONT LIFTING NORTH...WE SHOULD ALSO SEE A PRONOUNCE MID LEVEL
DRY INTRUSION ROTATE NORTHWARD INTO THE CWA THIS MORNING AND RESULT
IN A PERIOD OF SUNSHINE THIS MORNING...POSSIBLY INTO THE AFTERNOON.

CONCERNED THAT THIS MIXED SUNSHINE COULD RESULT IN MODEST SFC BASED
INSTABILITY DEVELOPING WHICH COULD ALLOW FOR SCATTERED THUNDERSTORMS
TO DEVELOP BY LATE MORNING/EARLY AFTERNOON...ESPECIALLY IN THE
VICINITY OF THE NORTHWARD LIFTING WARM FRONT. MANY OF THE VARIOUS
CONVECTIVE ALLOWING MODELS ARE DEPICTING CONVECTIVE INITIATION BY
LATE MORNING/EARLY AFTERNOON IN THE AREA. WHILE INSTABILITY LOOKS TO
BE MODEST...THE AMBIENT VERTICAL VORTICITY IN THE VICINITY OF THE
UPPER LOW COMBINED WITH 0-4KM BULK SHEAR VALUES OF 30-40KT
(ESPECIALLY EASTERN CWA WHERE BETTER INSTABILITY SHOULD RESIDE) DOES
RAISE CONCERNS ABOUT A LOW TOPPED/MINI SUPERCELL SCENARIO
POTENTIALLY UNFOLDING TODAY. CONFIDENCE IS LOW AND STORM MOTION
SHOULD BE LARGELY PERPENDICULAR TO THE WARM FRONT...SO EVEN IF MINI
SUP'S DO MATERIALIZE ANY TORNADO THREAT WOULD BE BRIEF AND VERY
LIKELY ON THE LOW END OF THE INTENSITY SPECTRUM BUT SOMETHING TO
MONITOR TODAY NONE THE LESS.

WARM FRONT SHOULD LIFT NORTH INTO WISCONSIN LATER THIS AFTERNOON
WITH POTENTIALLY ANOTHER SIZABLE BREAK IN THE PRECIP THREAT LATER
THIS AFTERNOON BEFORE NEXT SHORTWAVE PIVOTS AROUND THE UPPER LOW AND
LIKELY BRINGS ADDITIONAL SHOWERS INTO AREA TONIGHT. REALLY IT SHOULD
BE THE SAME STORY FOR THE REMAINDER OF THE WORK WEEK WITH OCNL BOUTS
OF AT LEAST SCT'D SHOWERS. TIMING THESE INDIVIDUAL IMPULSES PIVOTING
AROUND THE WOBBLING UPPER LOW IS DIFFICULT A DAY OR TWO OUT...BUT
FAIRLY CONFIDENT THERE WILL BE PERIODIC BOUTS OF AT LEAST SCTD
SHOWERS THROUGH THE REST OF THE WEEK WITH DRY HOURS LIKELY OUT
NUMBERING RAINY HOURS BY A SIGNIFICANT RATIO.

TEMPERATURES TODAY SHOULD HAVE AN OPPORTUNITY TO WARM UP NICELY
GIVEN SOME MIXED SUNSHINE AND THE LIMITED WARM AIR ADVECTION THAT
WILL TAKE PLACE. OVER TIME THE UPPER COLD POOL WILL SETTLE OVER THE
AREA AND SHOULD KEEP SKIES LARGELY CLOUDY AND TEMPERATURES MUCH
COOLER AND BELOW AVERAGE THROUGH THE REMAINDER OF THE WORK WEEK.
TRANSITION TOWARD DRIER CONDITIONS AND TEMPERATURES GETTING CLOSER
TO SEASONAL NORMS. MODEL BLENDED COCKTAIL DID COME UP WITH POPS
THROUGH THE WEEKEND AND ATTEMPTED TO BACK OFF SOME BUT RELUCTANTLY
WAS LEFT WITH SOME LOW END CHANCES FOR PRECIP THIS WEEKEND IN THE
GRIDS/FORECAST...BUT SUSPECT THOSE POPS WILL BE ABLE TO BE PULLED IN
THE NEXT DAY OR TWO.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 16Z...

* NORTHEAST WINDS TURNING TO THE SOUTHEAST AND THEN MORE SOUTHERLY
  THROUGH MID DAY...WITH INCREASING GUSTS.

* SHOWERS/THUNDERSTORMS BECOMING LIKELY IN THE NEAR TERM.

RODRIGUEZ

//DISCUSSION...UPDATED 12Z...

AS THE FRONTAL TROUGH ASSOCIATED WITH THE WARM FRONT HAS MOVED
THROUGH CNTRL IL/IN INTO NRN IL/IN...WINDS HAVE BECM LIGHT AND
VARIABLE WITH CIGS/VIS TANKING TO 1/4SM TO 3/4SM ACROSS THE AREA
WITH CIGS LOWERING TO 200-400FT. ANTICIPATE THAT CONDITIONS WILL
NOT SIGNIFICANTLY IMPROVE UNTIL THE WARM FRONT PUSHES NORTH OF THE
TERMINALS AND INCREASING SLY WINDS CAN STIR UP THE LOWER LEVELS
AND ADVECT IN SOME WARMER AIR. SO...WILL KEEP CIGS AT 1/2 TO 3/4SM
UNTIL 14Z WHEN THE WARM FRONT SHOULD FINALLY PUSH TO THE NORTH OF
THE TERMINALS. CIGS WILL LIKELY BE A LITTLE SLOWER TO
IMPROVE...WITH THE LATEST SATELLITE IMAGERY SHOWING THE CLEARING
STILL WELL TO THE SOUTH OF THE ILLINOIS AND KANKAKEE RIVERS WITH
THE BACK EDGE ALSO ERODING SLOWLY. SO...HAVE DELAYED THE CIGS
IMPROVING TO VFR UNTIL 16Z. WITH THE CENTER OF THE UPPER LOW
MAKING ONLY VERY SLOW EWD PROGRESS...THERE SHOULD WILL BE ANOTHER
CHANCE FOR SOME SHOWERS OR AN ISOLATED THUNDERSTORM THIS AFTERNOON
WHEN THE HIGH RES SHORT RANGE MODEL GUIDANCE INDICATES SOME
ENHANCED INSTABILITY OVER THE AREA. HOWEVER...GIVEN THE SLOW
MOVEMENT OF THE SYSTEM...TIMING AND COVERAGE ARE A LOW CONFIDENCE
FORECAST. THE CENTER OF THE UPPER LOW IS EXPECTED TO MOVE OVER NRN
IL BY THIS EVENING...WITH SFC FLOW BECOME MORE LGT/VRBL AGAIN.
WITH AMPLE LOW LEVEL MOISTURE IN PLACE...EXPECT THAT CIGS/VIS
SHOULD ONCE AGAIN DROP INTO IFR RANGES OVERNIGHT TONIGHT. THERE
WILL LIKELY NOT BE SIGNIFICANT IMPROVEMENT TO THIS TYPE OF FLIGHT
CONDITION TREND UNTIL THURSDAY NIGHT OR FRIDAY WHEN THE UPPER LOW
FINALLY LIFTS AWAY TO THE NORTHEAST AND SOME DRIER AIR CAN FILTER
INTO THE REGION.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 16Z...

* MEDIUM CONFIDENCE WITH WIND SPEED/DIRECTION.

* MEDIUM HIGH CONFIDENCE WITH SHOWER/THUNDERSTORM TRENDS.

RODRIGUEZ

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT THROUGH SUNDAY...PERIODIC CHANCES OF RAIN EACH
DAY. PERIODS OF MVFR CONDITIONS LIKELY WITH IFR POSSIBLE.

SUNDAY NIGHT TO MONDAY...VFR. WX NIL.

KREIN

&&

.MARINE...
300 AM CDT

A BROAD AREA OF LOW PRESSURE IS CENTERED OVER SOUTHWESTERN IOWA
EARLY THIS MORNING WITH A STRONG WARM FRONT EXTENDING EAST THROUGH
CENTRAL ILLINOIS AND INDIANA. A STRONG EASTERLY GRADIENT REMAINS
IN PLACE OVER LAKE MICHIGAN AS HIGH PRESSURE REMAINS PARKED OVER
SOUTHEASTERN CANADA. AS THE WARM FRONT INCHES NORTHWARD...THE
GRADIENT OVER THE LAKE WILL GRADUALLY RELAX FROM SOUTH TO
NORTH...WITH WINDS VEERING TO SOUTHEASTERLY AND WEAKENING. HAVE
LET THE GALE WARNING FOR THE SOUTHERN PORTIONS OF THE LAKE EXPIRE
AS THE GRADIENT OVER THE FAR SOUTHERN PORTIONS OF THE LAKE HAS
ALREADY WEAKENED ENOUGH TO LET WINDS SUBSIDE BELOW GALE
FORCE...AND EXPECT THIS TREND TO CONTINUE THROUGH THE DAY...WITH
WINDS FINALLY DROPPING BELOW GALE FORCE OVER THE NORTHERN PORTIONS
OF THE LAKE BY LATE THIS AFTERNOON.

AS THE WARM FRONT MOVED NORTH UP THE LAKE...RELATIVELY WARMER AND
MOIST AIR WILL OVERSPREAD THE COLDER WATERS OF THE LAKE...WHICH
WILL ALLOW FOR AREAS OF FOG TO FORM. THIS FOG MAY BE OCCASIONALLY
DENSE...AND WILL CONTINUE CONTINUING THROUGH MID WEEK.

WHILE A MORE RELAXED GRADIENT WILL THEN PREVAIL FOR THE REMAINDER OF
THIS WEEK ACROSS LAKE MICHIGAN...GENERAL LOW PRESSURE AND BROAD
CYCLONIC FLOW WILL STILL PERSIST ACROSS THE GREAT LAKES REGION.
WINDS WILL REMAIN AROUND 15 TO 25 KTS THROUGH THE WEEK WITH
CONTINUED PERIODS OF UNSETTLED WEATHER AND INTERMITTENT PERIODS
OF SHOWERS AND AREAS OF FOG.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ563 UNTIL 4 PM TUESDAY.

     SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 7 PM TUESDAY.

     DENSE FOG ADVISORY...LMZ080-LMZ740-LMZ741-LMZ742-LMZ777-LMZ779-
     LMZ878 UNTIL 4 PM TUESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 29, 9:59 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1059 AM CDT TUE APR 29 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
301600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1059 AM CDT TUE APR 29 2014 /1159 AM EDT TUE APR 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...PRIMARY HAZARDS:
    HEAVY RAIN.
    CLOUD TO GROUND LIGHTNING.
    POSSIBLY HAIL UP TO PENNY SIZE.
    AND A REMOTE CHANCE OF A BRIEF TORNADO.

  AREAS AFFECTED AND TIMING:

  TIMING FOR THUNDERSTORM DEVELOPMENT IS LATE THIS MORNING
  THROUGH 6 PM AND THE HIGHEST POTENTIAL FOR SEEING THUNDERSTORMS
  IS NORTH AND EAST OF A DIXON ILLINOIS TO RENSSELAER INDIANA LINE.

  DISCUSSION:

  A WARM FRONT WILL MOVE NORTH ACROSS THE REGION LATE THIS MORNING
  INTO THE AFTERNOON. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS COULD
  DEVELOP AS THIS FRONT LIFTS NORTHWARD THIS AFTERNOON. GENERALLY
  SPEAKING...THE THREAT OF SEVERE WEATHER APPEARS LOW WITH HEAVY
  RAIN AND SMALL HAIL THE PRIMARY THREATS WITH THE STRONGEST
  STORMS. HOWEVER...A GREAT DEAL OF SPIN EXISTS ALOFT DUE TO A
  STRONG UPPER LOW MOVING INTO THE REGION...SO THERE IS A REMOTE
  POSSIBILITY THAT THIS SPIN COULD BE SUFFICIENT FOR A BRIEF
  TORNADO TO FORM WITH ONE OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO STAY ABREAST OF THE WEATHER TODAY AS
THUNDERSTORMS DEVELOP.

&&

LMZ740>745-301600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1059 AM CDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT ALONG THE ILLINOIS SHORE NORTH OF CHICAGO THIS
MORNING.

AREAS OF DENSE FOG GENERALLY FOR THE ILLINOIS NEARSHORE THROUGH
THIS AFTERNOON.

ALSO...THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1059 AM CDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE FORCE WINDS ARE LIKELY OVER PORTIONS OF NORTHERN LAKE
MICHIGAN TODAY.

AREAS OF DENSE FOG FOR THE SOUTHERN PORTIONS OF THE LAKE.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

BEACHLER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Apr 29, 10:13 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1113 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             WHEATON                 41.86N 88.11W
04/29/2014  M0.75 INCH       DUPAGE             IL   TRAINED SPOTTER

            HEAVY RAIN. SOME PEA SIZE HAIL IN ADDITION TO PENNY SIZE.

&&

BEACHLER
Local storm report, Apr 29, 10:15 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1115 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             ROMEOVILLE              41.65N 88.09W
04/29/2014  E0.25 INCH       WILL               IL   TRAINED SPOTTER

&&

RC
Local storm report, Apr 29, 10:26 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1126 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HAIL             GLEN ELLYN              41.87N 88.06W
04/29/2014  E0.50 INCH       DUPAGE             IL   TRAINED SPOTTER

            MOSTLY PEA BUT UP TO DIME SIZED HAIL AT ROUTE 53 AND
            BUTTERFIELD ROAD. BEGINNING TO COVER GROUND IN SPOTS.

&&

RC
Special weather statement, Apr 29, 10:28 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1128 AM CDT TUE APR 29 2014

ILZ013-014-022-291700-
COOK IL-DUPAGE IL-WILL IL-
1128 AM CDT TUE APR 29 2014

...SPECIAL WEATHER STATEMENT...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ADDISON TO
ROMEOVILLE...MOVING NORTH AT 25 MPH.

UP TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF MODERATE TO HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

CITIES AND TOWNS AFFECTED...
  GLEN ELLYN...         LISLE...              WHEATON...
  NAPERVILLE...         CAROL STREAM...       WINFIELD...
  LOCKPORT...           WARRENVILLE...        ROMEOVILLE...

OTHER LOCATIONS AFFECTED...
ARGONNE NATIONAL LABORATORY...BENEDICTINE UNIVERSITY...COLLEGE OF
DUPAGE...DUPAGE COUNTY FAIRGROUNDS...LEWIS UNIVERSITY...MORTON
ARBORETUM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4205 8786 4153 8802 4157 8825 4209 8813
TIME...MOT...LOC 1628Z 194DEG 20KT 4194 8804 4162 8813

BMD
Local storm report, Apr 29, 10:30 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1130 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             W JOLIET                41.53N 88.12W
04/29/2014  E0.50 INCH       WILL               IL   PUBLIC

            HAIL UP TO DIME SIZE IN WEST JOLIET. RELAYED VIA
            FACEBOOK.

&&

RC
Local storm report, Apr 29, 10:36 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1136 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             ROMEOVILLE              41.65N 88.09W
04/29/2014  M0.50 INCH       WILL               IL   NWS EMPLOYEE

            HALF INCH TO DIME SIZED HAIL. NEAR INTERSTATE 55 AND
            WEBER.

&&

RATZER

The radar

The Chicago radar (KLOT), 21 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Du Page

When
April 29, 10:46 AM CST to 10:49 AM CST
Where
Du Page County, 0.77 mi S of Belmont Rd to 1.4 mi SSE of Highland Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
41.789, -88.032

Penny size hail covered a deck in Downers Grove near Woodridge. Penny size hail was also reported near 31st Street and Highland Avenue.

Hail, Du Page

When
April 29, 10:52 AM CST to 10:54 AM CST
Where
Du Page County, Villa Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -87.980

Hail, Du Page

When
April 29, 10:55 AM CST to 10:58 AM CST
Where
Du Page County, Lombard
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.880, -88.020

Hail, Du Page

When
April 29, 11:01 AM CST to 11:03 AM CST
Where
Du Page County, 2 mi W of Oak Brook
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.830, -88.009

Hail, Cook

When
April 29, 11:03 AM CST to 11:05 AM CST
Where
Cook County, 0.86 mi NW of Elk Grove Vlg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.029, -87.992

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514529, 514530, 514531, 514532, 514533.